Alert archive / Washington / Flash Flood Watches in 2019

Flash Flood Watch 4, NWS Spokane, WA

September 10, 2019Chelan County, Douglas County, Okanogan County, Washington

NWS Spokane, WA issued this flash flood watch at Sep 10, 2019, 5:32 AM PDT for Chelan County, Douglas County, Okanogan County, Washington. It took effect at Sep 10, 2019, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2019, 5:32 AM PDT (12:32 UTC)
In effect from
Sep 10, 2019, 11:00 AM PDT
Expired
Sep 10, 2019, 8:00 PM PDT
In force
9 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Chelan County, WA, Douglas County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 183 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 0.5 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at Sep 10, 4:40 AM PDT, 52 minutes earlier.

Area forecast discussion, Sep 10, 4:40 AM PDT, 52 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
440 AM PDT Tue Sep 10 2019

.SYNOPSIS...
Cool and unsettled weather will be common across the Inland NW
today. The shower threat will slowly depart to the east on
Wednesday with a warming and drying trend Thursday and Friday.
Winds become breezy Friday ahead of the next storm system
which is expected to bring our next threat for precipitation
over the weekend.

&&

.DISCUSSION...
Today and tonight: An area of low pressure slowly migrating across
the Pac NW will deliver another day of showers, thunderstorms,
and cool temperatures. This morning's satellite reveals the low
center over Astoria and slowly drifting to the east/southeast.
Ahead of the low center, there is a pronounced circulation or
satellite wave moving northward between Royal City and Ellensburg.
This feature is expected to drift north then west into the N
Cascades throughout the day. This will help focus a bulk of the
showers and storms over Central WA today, especially west and
north of a line from Quincy to Colville. Localized heavy rain and
lightning will remain the main concern with this activity and the
idea of a flash flood watch has been considered. This is not a
slam dunk scenario however given the cooler temperatures and
potential for abundant cloudiness which will really limit the
afternoon instability. On the other hand, storm motion will be
slow to the west/northwest, PWATs will remain around 0.80", and
these areas have become more saturated following the last few days
of on and off rains. Burn scars and steep terrain will remain the
most susceptible to localized flooding or debris flows.

For areas south and east of the Quincy-Colville line, shower and
thunderstorms will be more isolated and chaotic in nature with
afternoon heating looking like the main driver. Several hi-res
models suggest convection will fire over the mountain zones first
and not drift into the Spokane Area and Palouse until later in the
afternoon or even early evening. The potential hazards with any
cells will remain the same, heavy downpours and lightning.
Temperatures for the eastern third of WA and north ID should be a
few degrees warmer today reaching the upper 60s to low 70s. For
Central WA, we should see a few degrees of cooling compared to
Monday given the increased cloud cover

Wednesday and Wednesday night: The upper-level low will track east
into Wyoming and high pressure will begin to build into the
region. In general, this will equate to a warming and drying trend
region-wide but with a few caveats. The upper-level cold pool
will be slow to fully clear out of the Idaho Panhandle allowing
for a few additional showers and possible thunderstorms before
evening. There is also a small chance for a few showers within the
Pasayten Wilderness but this carries lower confidence and having
a hard time believing the light QPF painted by the models. This
looks to be generated from shallow, surface based convection ahead
of an approaching warm front which will bring passing clouds
Wednesday evening. For the remainder of the Inland NW, look for
morning valley fog to give way to partly cloudy skies and more
seasonal temperatures (70s to low 80s) and light easterly winds.
/sb

Thursday: The forecast continues to be dry for Thu as eastern
Washington and north Idaho are under the influence of a shortwave
ridge. Look for afternoon temperatures to rebound into the mid
70s with a few low 80s in central Washington and the L-C Valley.
Bands of mid and high clouds will spread across the region ahead
of an approaching low pressure system taking aim on southern
British Columbia Fri.

Friday: The models continue to trend drier with Friday's cold
front. The surface low is expected to track across southern
British Columbia with the bulk of the precipitation occurring
north of the border. Scattered showers are expected to be limited
to the Cascades and the mountainous portions of northeast
Washington and far north Idaho. For the Columbia Basin, Palouse
and West Plains Friday's cold front will produce afternoon winds
of 15 mph with gusts to 25 mph.

Saturday through Monday: The medium range models have come into
decent agreement with the timing and track of a large trough over
the weekend. At this time, it looks like the majority of
significant rains on Saturday will remain over northwest
Washington in the vicinity of a slow moving frontal system. The
National Weather Service Blend of Models continues to advertise
scattered prefrontal showers over the mountains of northeast
Washington during the day Saturday which is reflected in our
forecast. However if the evening model runs verify, shower chances
may be delayed until Sunday. Precipitation chances should
increase east of the Cascades into the Idaho Panhandle Sunday and
Sunday night as the ECMWF, the GFS, and GFS Ensemble Mean push
the moist frontal system through the Inland Northwest. Monday
should remain unsettled with showers as the upper level trough
slides into Oregon keeping our region in a moist and showery
southerly flow. /GKoch

&&

.AVIATION...
12Z TAFS: Recent rainfall and light winds has led to fog
development across the Spokane/Coeur d'Alene corridor. Utilized
climatology in timing when the restrictions will lift but note
this is a rare event for early September and a small sample size
leads to lower confidence. Otherwise, low pressure will remain in
the area today with convective showers and thunderstorms. KEAT
will see the best chance for thunderstorms near the terminal by
the afternoon with a secondary threat across the Spokane/Coeur
d'Alene corridor. Convective showers will dissipate 00-03z...but
could linger longer in to the evening arnd KLWS/KPUW. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  47  72  48  76  54 /  20  30   0   0   0   0
Coeur d'Alene  67  45  71  46  75  53 /  30  30   0   0   0   0
Pullman        69  43  70  44  76  52 /  20  40  10   0   0   0
Lewiston       75  53  76  52  82  58 /  20  40  10   0   0   0
Colville       70  39  77  39  79  49 /  50  30   0   0   0  10
Sandpoint      65  44  70  45  73  50 /  50  20   0   0   0   0
Kellogg        65  49  67  49  73  52 /  50  40  20  10   0   0
Moses Lake     75  49  79  49  82  56 /  40  20   0   0   0   0
Wenatchee      70  56  77  57  80  60 /  50  30   0   0   0   0
Omak           68  51  76  52  78  55 /  50  30  10   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Sep 9, 6:00 AM PDT, 23 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
600 AM PDT Mon Sep 9 2019

IDZ002>004-026-027-WAZ031>033-101300-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
600 AM PDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

IDZ001-WAZ034>038-041>044-101300-
Northern Panhandle-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
Waterville Plateau-
600 AM PDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving wet thunderstorms will be possible this afternoon.
These storms will be capable of heavy rainfall and the potential
for localized flooding or mudslides, especially around the burn
scars or steep terrain.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated thunderstorms remain possible in the mountains Tuesday and
Wednesday.  Storms will once again pose a risk for localized flooding
or mudslides, especially around the burn scars or steep terrain.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:22 PM PDTAreal Flood AdvisoryOTXLincoln, Spokane, Stevens113 min
Sep 10, 6:13 AM PDTFlash Flood WarningOTXChelan3 hr
Sep 10, 11:09 AM PDTAreal Flood AdvisoryOTXChelan111 min
Sep 10, 1:05 PM PDTAreal Flood AdvisoryOTXChelan, Douglas115 min
Sep 10, 1:37 PM PDTAreal Flood AdvisoryOTXWhitman113 min
Sep 10, 3:04 PM PDTAreal Flood AdvisoryOTXWhitman116 min
Sep 10, 3:33 PM PDTAreal Flood AdvisoryOTXWhitman117 min

Nearby

Flash Flood Watches in Washington, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.